Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 6, NWS Grand Rapids, MI

April 23, 2024Allegan County, Barry County, Kent County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Apr 23, 2024, 9:33 PM EDT for Allegan County, Barry County, Kent County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2024, 9:33 PM EDT (01:33 UTC)
Expired
Apr 23, 2024, 9:48 PM EDT
In force
15 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Allegan County, MI, Barry County, MI, Kent County, MI

The radar

The Grand Rapids radar (KGRR), 21 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2024-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2024-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

353 
WFUS53 KGRR 240133
TORGRR
MIC005-015-081-240200-
/O.NEW.KGRR.TO.W.0006.240424T0133Z-240424T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
933 PM EDT Tue Apr 23 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Northeastern Allegan County in southwestern Michigan...
  Southern Kent County in southwestern Michigan...
  Northwestern Barry County in southwestern Michigan...

* Until 1000 PM EDT.

* At 933 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Wayland, or 15 miles west of Hastings, moving east
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Middleville around 940 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 8568 4277 8565 4275 8543 4261 8549
TIME...MOT...LOC 0133Z 286DEG 31KT 4272 8559 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TJT
3 follow-up statements
776 
WWUS53 KGRR 240136
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
936 PM EDT Tue Apr 23 2024

MIC081-240145-
/O.CAN.KGRR.TO.W.0006.000000T0000Z-240424T0200Z/
Kent MI-
936 PM EDT Tue Apr 23 2024

...THE TORNADO WARNING FOR SOUTHERN KENT COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4271 8568 4276 8565 4275 8543 4261 8549
TIME...MOT...LOC 0135Z 286DEG 31KT 4271 8556 

$$

MIC005-015-240200-
/O.CON.KGRR.TO.W.0006.000000T0000Z-240424T0200Z/
Allegan MI-Barry MI-
936 PM EDT Tue Apr 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHEASTERN ALLEGAN AND NORTHWESTERN BARRY COUNTIES...

At 935 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Middleville, or 14 miles west of Hastings, moving
east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Middleville around 940 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 8568 4276 8565 4275 8543 4261 8549
TIME...MOT...LOC 0135Z 286DEG 31KT 4271 8556 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TJT
355 
WWUS53 KGRR 240147
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
947 PM EDT Tue Apr 23 2024

MIC005-240156-
/O.CAN.KGRR.TO.W.0006.000000T0000Z-240424T0200Z/
Allegan MI-
947 PM EDT Tue Apr 23 2024

...THE TORNADO WARNING FOR NORTHEASTERN ALLEGAN COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has weakened 
and moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 4264 8555 4275 8555 4275 8543 4261 8549
TIME...MOT...LOC 0146Z 286DEG 31KT 4268 8543 

$$

MIC015-240200-
/O.CON.KGRR.TO.W.0006.000000T0000Z-240424T0200Z/
Barry MI-
947 PM EDT Tue Apr 23 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
NORTHWESTERN BARRY COUNTY...

At 946 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Middleville, or 7 miles west of Hastings, moving
east at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Barry County, including the following locations...
Yankee Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4264 8555 4275 8555 4275 8543 4261 8549
TIME...MOT...LOC 0146Z 286DEG 31KT 4268 8543 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TJT
988 
WWUS53 KGRR 240148
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
948 PM EDT Tue Apr 23 2024

MIC015-240157-
/O.CAN.KGRR.TO.W.0006.000000T0000Z-240424T0200Z/
Barry MI-
948 PM EDT Tue Apr 23 2024

...THE TORNADO WARNING FOR NORTHWESTERN BARRY COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4264 8555 4275 8555 4275 8543 4261 8549
TIME...MOT...LOC 0146Z 286DEG 31KT 4268 8541 

$$

TJT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Apr 23, 7:31 PM EDT, 2 hours 2 minutes earlier. Its key messages:

  • Scattered Showers and Storms This Evening
  • Widespread Freezing Temperatures Wednesday Night
  • Showers and Thunderstorms Over the Weekend, Warmer
Area forecast discussion, Apr 23, 7:31 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
731 PM EDT Tue Apr 23 2024

.KEY MESSAGES...

- Scattered Showers and Storms This Evening

- Widespread Freezing Temperatures Wednesday Night

- Showers and Thunderstorms Over the Weekend, Warmer

&&

.DISCUSSION...
Issued at 335 PM EDT Tue Apr 23 2024

- Scattered Showers and Storms This Evening

Scattered diurnal showers and storms expected this evening
underneath the cold pool and trough aloft should quickly fade
toward midnight. However a few showers could linger past midnight
in far eastern sections (Hwy 127) related to a secondary sfc
trough rotating south through ern Lwr MI.

Clearing skies follow from north to south on Wednesday as cold
dry air mass pours in, with sunny skies emerging by early
afternoon as sfc dew pts drop into the teens north and 20s south.

- Widespread Freezing Temperatures Wednesday Night

Guidance has been consistently showing high probabilities for
sub freezing temperatures early Thursday morning as sfc high
settles overhead with sfc dew pts of 15 to 20 in place. There are
some questions regarding cloud cover with the potential for
patches of mid and high level clouds floating through the
northwest flow aloft. At this time those clouds do not look too
extensive or thick and the timing is very late at night.

Coldest temps in the mid 20s per NBM are expected to be over the
nrn and ern portions of GRR CWFA with temps 29-32 anticipated
near and south/west of GRR. Will post an areawide Freeze Watch
now given the already high potential.

- Showers and Thunderstorms Over the Weekend, Warmer

Cold high pressure will bring more freezing temperatures on Friday
morning, before moving east with return flow of warmer and moister
air beginning Friday afternoon and continuing through the weekend.

THe large scale pattern features persistent western CONUS troughing
with rising heights to the east. Gulf inflow in the deep southwest
flow across the east-central U.S. should help fuel an axis of
potentially heavy rains across the greater Mississippi Valley and
occasionally into Lower Michigan as surface lows track through the
western Great Lakes.

ALthough there are the usual timing issues with individual
shortwave troughs, ensemble data indicates that the highest chances
for rain/thunder appears to be Friday night and again during Sunday
with a potential break in the rain coming early next week under
shortwave ridging.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 726 PM EDT Tue Apr 23 2024

An approaching wave of low pressure will encounter an unstable
airmass over Southwest Lower MI leading to several hours of
thunderstorm potential this evening. Around 04z the storms should
be pushing southeast of KJXN. There will be a sharp wind shift
dropping down from the north on the backside of these storms which
will impact the TAF sites. Local gusty winds and some hail will be
possible with any stronger storms. MVFR clouds will flow in behind
the system but they are predicted to break up and become scattered
closer to daybreak.

&&

.MARINE...
Issued at 335 PM EDT Tue Apr 23 2024

South-southwest winds to 30 kts will shift northerly tonight
behind a passing cold front and could even briefly flirt with
gales. Small Craft Advisory remains in effect through 8 PM
Wednesday.

Winds and waves subside quickly Wednesday night into Thursday as
surface high pressure settles in, then winds increasing out of
the southeast late Thursday night into Friday.

Southerly flow should prevail over Lk MI through most of the
upcoming weekend as a warmer/more humid air mass arrives. It's
quite possible the southerly winds will be strong enough to
require small craft advisories, at least at times. Other marine
threats over the weekend could include occasional thunderstorms
and areas of fog as dew points above 50 arrive atop chilly water
temps in the mid 40s.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Watch from late Wednesday night through Thursday morning
     for MIZ043>046-050>052-056>059-064>067-071>074.
MARINE...Small Craft Advisory until 8 PM EDT Wednesday for LMZ844>849.

&&

DISCUSSION...Meade/Ostuno
AVIATION...MJS
MARINE...Meade
Hazardous weather outlook, Apr 23, 3:55 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
355 PM EDT Tue Apr 23 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
355 PM EDT Tue Apr 23 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Scattered storms are expected this evening. A marginal risk of
severe storms exists across southwest and central Michigan with
localized large hail and gusty winds being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A widespread freeze is likely on Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

A slight chance of spotter activation exists this evening.

LMZ844>849-241000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
355 PM EDT Tue Apr 23 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves hazardous to small craft will continue tonight.
Isolated thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft will continue through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 23, 6:04 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
604 PM EDT Tue Apr 23 2024

MIZ039-040-232330-
Osceola MI-Clare MI-
604 PM EDT Tue Apr 23 2024

...Strong thunderstorms will impact portions of Clare and Osceola
Counties through 730 PM EDT
...

At 603 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton Lake to 9 miles northeast of
Reed City. Movement was east at 30 mph. These thunderstorms have
produced wind gusts to around 50 mph in the Houghton Lake Area.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clare...               Evart...               Reed City...
Marion...              Farwell...             Harrison...
Hersey...              Le Roy...              Windover Lake...
Bailey Lake...         Big Lake...            Lily Lake...
Lake George...         Ashton...              Sunrise Lake...
Avondale...            Lake Miramichi...      Springwood Lakes...
Elbow Lake...          Five Lakes...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8461 4381 8461 4382 8556 4398 8556
      4417 8521
TIME...MOT...LOC 2203Z 283DEG 24KT 4433 8476 4399 8542

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

HOVING
Special weather statement, Apr 23, 6:58 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
658 PM EDT Tue Apr 23 2024

MIZ050-051-056>058-240000-
Montcalm MI-Ionia MI-Muskegon MI-Ottawa MI-Kent MI-
658 PM EDT Tue Apr 23 2024

...A strong thunderstorm will impact portions of Kent, northeastern
Ottawa, Ionia, southeastern Muskegon and southeastern Montcalm
Counties through 800 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Rockford, or 8 miles northeast of Grand Rapids, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grand Rapids...        Ionia...               Greenville...
Portland...            Stanton...             Kentwood...
Walker...              East Grand Rapids...   Belding...
Rockford...            Coopersville...        Sparta...
Lowell...              Saranac...             Ravenna...
Carson City...         Allendale...           Ada...
Grattan...             Cedar Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4329 8593 4329 8485 4277 8484 4277 8492
      4301 8596
TIME...MOT...LOC 2257Z 274DEG 24KT 4304 8554

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HOVING
Local storm report, Apr 23, 7:11 PM EDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
711 PM EDT Tue Apr 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Hail             Grand Rapids            42.96N 85.66W
04/23/2024  M0.25 Inch       Kent               MI   Broadcast Media

            MEDIA REPORTED PEA SIZED HAIL ON THE NORTH
            SIDE OF GRAND RAPIDS.

&&
Local storm report, Apr 23, 7:43 PM EDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
743 PM EDT Tue Apr 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             2 WSW Cannonsburg       43.04N 85.51W
04/23/2024  M1.00 Inch       Kent               MI   Public

            ONE INCH DIAMETER HAIL REPORTED TWO MILES
            WEST SOUTHWEST OF CANNONSBURG.

&&
Local storm report, Apr 23, 8:35 PM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
835 PM EDT Tue Apr 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Hail             2 N Hudsonville         42.89N 85.87W
04/23/2024  E0.25 Inch       Ottawa             MI   Public

0805 PM     Hail             1 E Jenison             42.91N 85.81W
04/23/2024  E0.75 Inch       Ottawa             MI   Public

            Report from mPING: Dime (0.75 in.).

0821 PM     Hail             4 NW Byron Center       42.85N 85.77W
04/23/2024  E0.75 Inch       Kent               MI   Public

            Report from mPING: Dime (0.75 in.).

0830 PM     Hail             1 NW Saranac            42.94N 85.22W
04/23/2024  E1.00 Inch       Ionia              MI   Public

            Report from mPING: Quarter (1.00 in.).

&&
Special weather statement, Apr 23, 8:37 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
837 PM EDT Tue Apr 23 2024

MIZ057-058-064-065-240130-
Ionia MI-Barry MI-Allegan MI-Kent MI-
837 PM EDT Tue Apr 23 2024

...A strong thunderstorm will impact portions of northeastern
Allegan, southeastern Kent, southwestern Ionia and northern Barry
Counties through 930 PM EDT
...

At 837 PM EDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, or 12 miles south of Grand Rapids, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hastings...            Wayland...             Middleville...
Lake Odessa...         Nashville...           Caledonia...
Freeport...            Dorr...                Irving...
Woodland...            Clarksville...         Moline...
Dutton...              Cutlerville...         Green Lake...
Woodbury...            Alaska...              Alto...
Byron Center...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 8550 4271 8573 4284 8572 4288 8507
      4261 8507
TIME...MOT...LOC 0037Z 275DEG 27KT 4279 8557

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HOVING

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:00 PM EDTSevere Thunderstorm WarningGRRIonia26 min
Apr 23, 8:37 PM EDTSpecial Weather StatementGRRBarry53 min
Apr 23, 8:47 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Ionia, Kent24 min
Apr 24, 3:43 AM EDTFreeze WarningGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 13 more28 hr

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.